Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Wichita, KS

May 25, 2000Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2000, 9:32 PM CDT for Harper County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 9:32 PM CDT (02:32 UTC)
Expired
May 25, 2000, 10:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:13 PM CDTHail 0.75Harper, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260234
SVRICT
KSC077-260315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1015 PM CDT.

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CORWIN...OR ABOUT 20 MILES
  SOUTHEAST OF MEDICINE LODGE...MOVING NORTH AT 20 MPH.

*SOME LOCATIONS NEAR THE PATH OF THE STORM INCLUDE...
  ATTICA...
  CRISFIELD...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...




REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEENg ISSUED FOR HARPER
COUNTY UNTIL 1015 PM CDT.

OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:05 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 25, 4:05 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT THU MAY 25 2000

MODELS OFF TO A ROCKY START WITH APPARENTLY POOR INITIALIZATION/
EVOLUTION OF SWRN US JET.  WATER VAPOR LOOP SUG THAT SPDS ARE
UNDERDONE AND HAVE TOO MUCH WRLY COMPONENT.  THIS WOULD TRANSLATE TO
A SLOWER EWRD PROGRESSION AND HIER AMPLITUDE RDG.  THE 00Z ETA RUN
MAY ACTUALLY BE BETTER THAN THE NEW 12Z RUN IN THIS REGARD.

LTST PROFILERS SHOW 850MB WNDS NOW VEERING OVR NRN OK...SO MODELS
ARE CORRECT THAT 850MB MSTR WL BE ON THE INCRS.  MOST LKLY SCENERIO
IS FOR DIFFLUENT FLOW ASSOCIATED WITH SWRN LO TO INITIATE TSTMS IN
ROUGHLY IN VCNTY OF GAG-AMA AND THEN PROPAGATE ENE.  BELIEVE THAT
STGST STORMS WL REMAIN NR SRN EDGE OF TSTM COMPLEX/NRN EDGE OF CAP.
WDSPD LIGHTER RAIN/EMBEDDED TSTMS WL THEN SPREAD ENE WITH COMPLEX
TRACKING ACRS NRN OK/EXTREME SE KS.  HIEST QPF SHUD BE ROUGHLY ALG
AND S OF A LN FM WLD-CNU.  DO NOT BELIEVE THE SFC BNDRY WL LIFT N
ACRS THE AREA...BUT SHUD SEE AN OUTFLOW BNDRY REMAIN ACRS OK.
HOWEVER HINT OF THERMAL BNDRY AT 850/700MB ACRS SRN NE ON 12Z UPR
AIR ANALYSIS IS LKLY WHAT THE MODELS ARE DEPICTING AT 12Z TMW.

WL LKLY NEED TO CARRY SOME PCPN IN THE MORNING...BUT MOS LOOKS A LTL
TOO HIGH.  WL ALSO NEED TO CLOSELY WATCH FRI NGT WITH SFC LO MOVG
LTL...CONVECTIVE BNDRY TO THE S AND SURGE ON DRYLN DVLPG LT IN THE
AFTN/EVE.  CERTAINLY A CHC OF STG/SVR STMS FRI NGT.

UPR RDG BLDS IN OVR THE WEEKEND/FIRST OF NXT WEEK.  CURRENTLY HAVE DRY
FCST GOING WITH CONDITIONS LKLY CAPPED...HOWEVER SOME CONCERN THAT
IF MSTR DOES NOT GET SCOURED OUT...AIRMASS TYPE WDLY SCT TSTMS MAY
DVLP LT AFTN/EVE.  ALSO CONCUR WITH HPC DISCUSSION THAT SOME TYPE OF
NW FLOW EVENT PSBL ON MON NGT/ERY TUE...BUT TOO MUCH UNCERTAINTY TO
INCLUDE ATTM.

FCSTID = 17/HOWERTON
ICT   65  83  62  83 /  80  30  50  20
HUT   64  83  62  83 /  80  30  50  20
EWK   64  83  62  83 /  80  40  50  20
EQA   65  83  62  83 /  80  40  50  20
WLD   66  83  63  83 /  90  40  50  20
RSL   62  83  58  83 /  70  20  40  20
GBD   62  83  58  83 /  70  20  40  20
SLN   62  83  58  83 /  70  40  40  20
MPR   64  83  58  83 /  70  40  40  20
CFV   67  76  64  83 /  90  50  50  20
CNU   66  76  64  83 /  90  50  50  20
K88   65  75  64  83 /  80  50  50  20

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:44 PM CDTSevere Thunderstorm WarningICTHarper46 min
May 25, 11:23 PM CDTSevere Thunderstorm WarningICTHarper37 min
May 25, 11:29 PM CDTFlash Flood WarningICTHarper3 hr
May 25, 11:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
May 26, 12:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
May 26, 1:09 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner66 min
May 26, 1:20 AM CDTFlash Flood WarningICTEllsworth6 hr
May 26, 1:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
May 26, 2:09 AM CDTFlash Flood WarningICTHarper6 hr
May 26, 2:21 AM CDTSevere Thunderstorm WarningICTChautauqua54 min
May 26, 2:46 AM CDTSevere Thunderstorm WarningICTElk59 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningICTEllsworth23 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningICTEllsworth30 min
May 26, 3:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 26, 3:29 PM CDTSevere Thunderstorm WarningICTReno61 min
May 26, 3:44 PM CDTSevere Thunderstorm WarningICTHarvey46 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningICTMarion55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.